Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 463, NWS Springfield, MO

August 12, 2011Howell County, Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2011, 5:32 PM CDT for Howell County, Oregon County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 5:32 PM CDT (22:32 UTC)
Expired
Aug 12, 2011, 6:15 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 176 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS53 KSGF 122232
SVRSGF
MOC091-149-122315-
/O.NEW.KSGF.SV.W.0463.110812T2232Z-110812T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  NORTHWESTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 615 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WHITE CHURCH...OR 8 MILES
  NORTHEAST OF WEST PLAINS...MOVING EAST AT 10 MPH. THIS STORM IS
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE ALTON...GREER...PEACE VALLEY...ROVER...
  THOMASVILLE AND WHITE CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3689 9129 3666 9128 3668 9183 3688 9181
TIME...MOT...LOC 2232Z 267DEG 10KT 3680 9173
WIND...HAIL 60MPH 1.00IN

$$

SCHAUMANN
2 follow-up statements
869 
WWUS53 KSGF 122249
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT FRI AUG 12 2011

MOC091-149-122315-
/O.CON.KSGF.SV.W.0463.000000T0000Z-110812T2315Z/
HOWELL MO-OREGON MO-
549 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN OREGON AND EAST CENTRAL HOWELL COUNTIES...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WHITE CHURCH...OR
7 MILES NORTHEAST OF WEST PLAINS. ANOTHER STRONG TO SEVERE 
THUNDERSTORM WAS LOCATED JUST TO THE NORTH OF THOMASVILLE. BOTH 
STORMS WERE MOVING EAST AROUND 20 MPH. THESE STORMS ARE CAPABLE OF 
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE ALTON...GREER...PEACE VALLEY...ROVER...
THOMASVILLE AND WHITE CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3689 9129 3666 9128 3668 9183 3688 9181
TIME...MOT...LOC 2247Z 268DEG 18KT 3677 9172
WIND...HAIL 60MPH 0.88IN

$$

SCHAUMANN
703 
WWUS53 KSGF 122303
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT FRI AUG 12 2011

MOC091-122311-
/O.CAN.KSGF.SV.W.0463.000000T0000Z-110812T2315Z/
HOWELL MO-
603 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOWELL COUNTY IS
CANCELLED...

THE IMMEDIATE THREAT FOR SEVERE STORMS HAS SHIFTED EAST INTO 
NORTHWESTERN OREGON COUNTY. HOWEVER...PERSONS ACROSS HOWELL COUNTY 
SHOULD MONITOR FOR LATER WARNINGS AS STRONG TO SEVERE STORMS ARE 
STILL POSSIBLE EARLY THIS EVENING.

&&

LAT...LON 3668 9168 3687 9166 3689 9130 3689 9129
      3666 9128
TIME...MOT...LOC 2301Z 268DEG 18KT 3676 9160

$$

MOC149-122315-
/O.CON.KSGF.SV.W.0463.000000T0000Z-110812T2315Z/
OREGON MO-
603 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN OREGON COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR ROVER...OR 13 MILES EAST OF WEST
PLAINS...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE ALTON...GREER...ROVER AND THOMASVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3668 9168 3687 9166 3689 9130 3689 9129
      3666 9128
TIME...MOT...LOC 2301Z 268DEG 18KT 3676 9160
WIND...HAIL 60MPH 0.88IN

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:50 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 12, 2:50 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI AUG 12 2011

.DISCUSSION...

PRIOR TO STORMS MOVING INTO THE REGION EARLY THIS
AFTERNOON...FANTASTIC CONDITIONS WERE OBSERVED OVER EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MOST OF THE DAY.
THESE STORMS WILL CONTINUE TO IMPACT THE AREA THROUGH THE REST OF
THE AFTERNOON AND EVENING.

A SPECIAL UPPER AIR OBSERVATION WAS PERFORMED AT 18Z TODAY TO ASSESS
THE POTENTIAL FOR STRONG TO SEVERE STORMS.  THIS SOUNDING REVEALED
THAT THE INSTABILITY - SHEAR COMBINATION IS NOT LIKELY SUFFICIENT
FOR A HIGH FREQUENCY OF SEVERE WEATHER.  AS A MATTER OF FACT...MOST
THUNDERSTORMS THROUGH TONIGHT SHOULD REMAIN BELOW SEVERE LIMITS...AS
MIXED LAYER CAPE VALUES ONLY MEASURED 576 J/KG.

DESPITE DEEP LAYER SHEAR BEING DECENT FOR THE TIME OF YEAR (30 TO 35
KNOTS)...LOW LEVEL SHEAR WAS RATHER WEAK...WHICH WOULD TEND TO
MITIGATE THE RISK FOR TORNADOES AND DAMAGING WIND GUSTS.  MEANWHILE
THE LACK OF CAPE WOULD MITIGATE THE STRENGTH OF
UPDRAFTS...ULTIMATELY LOWERING THE RISK FOR LARGE HAIL. IT'S NOT OUT
OF THE REALM OF POSSIBILITY THAT AN ISOLATED SEVERE STORM WILL
DEVELOP LATE THIS AFTERNOON AND THIS EVENING...BUT AGAIN...A HIGH
FREQUENCY OF SEVERE STORMS IS NOT LIKELY.

WITH THE SYNOPTIC FRONT STILL POSITIONED ACROSS THE KANSAS AND
NEBRASKA BORDER...ADDITIONAL STORMS WILL BE POSSIBLE LATER TONIGHT.
WITH THE CONTINUED LACK OF INSTABILITY...THE RISK FOR ORGANIZED
SEVERE STORMS SEEMS MINIMAL AT THIS TIME.  STORMS SHOULD EXIT THE
REGION EARLY SATURDAY MORNING...SETTING THE STAGE FOR DRY WEATHER.

THIS DRY WEATHER WILL PERSIST FROM SATURDAY AFTERNOON THROUGH AT
LEAST TUESDAY IN RESPONSE TO A DRY / STABLE AIRMASS THAT WILL SPREAD
ACROSS SOUTHERN MISSOURI.  THE SUMMERTIME RIDGE OF HIGH PRESSURE
WILL REMAIN SUPPRESSED ACROSS NEW MEXICO THROUGH THIS TIME
PERIOD...HELPING TO KEEP AFTERNOON TEMPERATURES IN THE 80S ON A
DAILY BASIS THROUGH TUESDAY.

BY WEDNESDAY AND BEYOND...MODELS SUGGEST THAT THE SUMMERTIME RIDGE
WILL BEGIN TO BUILD BACK OVER NORTHERN TEXAS.  THIS SLIGHT PATTERN
SHIFT WOULD BRING WARMER TEMPERATURES BACK INTO THE OZARKS...MOST
LIKELY 90 DEGREE TEMPERATURES.  HOWEVER...RAIN CHANCES CAN NOT
NECESSARILY BE RULED OUT EITHER...SINCE WE'LL BE POSITIONED
UNDERNEATH THE NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH CENTER.

CRAMER

&&

.AVIATION...

FOR THE 1800Z TAFS:

EXPECT VFR CONDITIONS TO PREVAIL OVER SOUTHWESTERN MISSOURI
AIRFIELDS THOUGH THE FORECAST PERIOD WITH THE EXCEPTION OF PERIODS
OF MVFR DUE TO CEILINGS AND VISIBILITY DURING HEAVIER
PRECIPITATION TONIGHT AND CEILINGS DURING POST FRONTAL CLOUDINESS
EARLY TOMORROW.

WITH A WARM...HUMID AND INCREASINGLY UNSTABLE AIR MASS IN PLACE
EARLY THIS AFTERNOON...DECIDED TO BRING THE RISK OF SHOWERS AND
THUNDERSTORMS INTO THE AREA EARLY IN THE TAF FORECAST PERIOD.
GIVEN THAT THE MORE DYNAMIC UPPER LEVEL SUPPORT WILL APPROACH THE
AREA CLOSER TO OR JUST AFTER MIDNIGHT TONIGHT...INCLUDED THE
HEAVIEST AND MOST CONCENTRATED THUNDERSTORM ACTIVITY AROUND THAT
TIME. AT LEAST SOME SHOWER ACTIVITY MAY LINGER INTO TOMORROW
MORNING AS A SECOND UPPER LEVEL SHORTWAVE APPROACHES THE AREA.
LOOKS LIKE CLEARING WILL TAKE PLACE SLOWLY FROM MID MORNING ON
TOMORROW AS AN UPPER LEVEL TROF AXIS MOVES EAST OF THE AREA AND
SURFACE HIGH PRESSURE BUILDS IN BEHIND IT.

COLUCCI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 12, 3:55 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT FRI AUG 12 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 LIMITED FLOODING RISK.
 SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT.

 MOST OF THESE STORMS WILL REMAIN BELOW SEVERE INTENSITY.
 HOWEVER...THERE REMAINS A CHANCE THAT AN ISOLATED SEVERE STORM OR
 TWO COULD DEVELOP...PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO
 THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 STORMS MAY LINGER INTO SATURDAY MORNING ACROSS PORTIONS OF SOUTH
 CENTRAL MISSOURI. A FEW STRONG STORMS CANNOT BE RULED OUT.

 AN UPPER LEVEL RIDGE WILL BUILD BACK OVER THE REGION THROUGH
 MUCH OF NEXT WEEKEND. HEAT INDEX VALUES WARMING INTO THE MIDDLE
 TO UPPER 90S IS EXPECTED ON A DAILY BASIS FROM TUESDAY THROUGH
 THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:34 PM CDTSevere Thunderstorm WarningSGFTexas41 min
Aug 12, 5:17 PM CDTSevere Thunderstorm WarningSGFDent, Shannon58 min
Aug 12, 6:11 PM CDTSevere Thunderstorm WarningSGFOregon64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.